Anthracyclines are highly efficacious in the treatment of various hematopoietic and solid tumors. Cardiotoxicity caused by anthracyclines can be acute, presenting as an arrhythmia, or chronic, manifested as congestive heart failure. Patients on doxorubicin, the most intensely studied anthracycline, show marked interindividual variability in dose tolerance and toxicity. A recent study examined more than 200 polymorphisms in 82 genes with a biologically plausible role in doxorubicin cardiotoxicity. Genetic variants in the ABCC1 and ABCC2 genes (ABC transporters, which encode multidrug resistance associated protein, member 1[MRP1]and member 2[MRP2]) and in the members of the NADPH oxidase complex (genes RAC2 and CYBA) were found to be associated with acute doxorubicin cardiotoxicity. Further research in this area is currently ongoing through a UK Department of Health funded study.
Other examples of pharmacogenetic analysis related to drug-induced cardiotoxicity include calcineurin inhibitors and the anticholinergic drug terodiline. Severe adverse cardiovascular reactions are common among transplant patients treated with the calcineurin inhibitors cyclosporin and tacrolimus. Genetic risk factors for cardiovascular toxicity were recently identified in transplant recipients on calcineurin inhibitor therapy using more than 50,000 single nucleotide polymorphisms (SNPs) across the genome. A scoring system to determine the optimal number of SNPs for the prediction of ADR risk was based on an internal leave-one-out cross validation. The method involves generating a rank-ordered SNP list according to the lowest p value and prediction of correct classification into ADR or non-ADR groups using dominant and recessive inheritance models. Using the eight SNPs that showed the most significant associations, the authors were able to predict nine out of ten patients with ADRs and 50 out of 62 controls, with sensitivity and specificity values reaching 90 and 80.6%, respectively.
Drug-induced arrhythmias, in particular long QT syndrome and Torsades de Pointes, have been associated with variants in genes encoding cardiac K+ and Na+ channels.[34,35] While most authors have been concentrating on mutations in cardiac ion channels (for a recent review see), others have also investigated drug metabolizing enzymes on the basis that QT prolongation is increased at higher drug concentrations. Two examples are an association between CYP2D6 variants and thioridazine-induced Torsades de Pointes and terodiline toxicity. Thioridazine, an alkylpiperidine phenothiazine antipsychotic agent, causes dose-dependent cardiac toxicity at therapeutic doses. QTc interval lengthening was related to CYP2D6 capacity and plasma concentrations. However, the contribution of CYP2D6 genotype is probably relatively small, given that the plasma concentrations of thioridazine are influenced by multiple factors, including age and smoking. Terodiline was used to treat urinary incontinence in relation to detrusor instability, but was withdrawn from the market in 1991. QT prolongation with terodiline is directly related to its plasma concentration and may lead to ventricular tachycardia or Torsades de Pointes. Genetic variability in the terodiline hydroxylation pathway, in particular CYP2C19 and CYP2D6, was found to be associated with toxicity. However, this has been reported in only one retrospective study in eight patients who survived ventricular tachycardia or Torsades.
Personalized Medicine. 2008;5(1):11-23. © 2008 Future Medicine Ltd.
Cite this: Adverse Drug Reactions and Pharmacogenomics: Recent Advances - Medscape - Jan 01, 2008.